The degrees of freedom of the Lasso for general design matrix

Abstract : In this paper, we investigate the degrees of freedom ($\dof$) of penalized $\ell_1$ minimization (also known as the Lasso) for linear regression models. We give a closed-form expression of the $\dof$ of the Lasso response. Namely, we show that for any given Lasso regularization parameter $\lambda$ and any observed data $y$ belonging to a set of full (Lebesgue) measure, the cardinality of the support of a particular solution of the Lasso problem is an unbiased estimator of the degrees of freedom. This is achieved without the need of uniqueness of the Lasso solution. Thus, our result holds true for both the underdetermined and the overdetermined case, where the latter was originally studied in \cite{zou}. We also show, by providing a simple counterexample, that although the $\dof$ theorem of \cite{zou} is correct, their proof contains a flaw since their divergence formula holds on a different set of a full measure than the one that they claim. An effective estimator of the number of degrees of freedom may have several applications including an objectively guided choice of the regularization parameter in the Lasso through the $\sure$ framework. Our theoretical findings are illustrated through several numerical simulations.
Liste complète des métadonnées

Cited literature [32 references]  Display  Hide  Download
Contributor : Jalal Fadili <>
Submitted on : Monday, May 28, 2012 - 10:42:36 PM
Last modification on : Tuesday, April 2, 2019 - 1:34:51 AM
Document(s) archivé(s) le : Thursday, December 15, 2016 - 10:03:21 AM


Files produced by the author(s)



Charles Dossal, Maher Kachour, Jalal M. Fadili, Gabriel Peyré, Christophe Chesneau. The degrees of freedom of the Lasso for general design matrix. Statistica Sinica, Taipei : Institute of Statistical Science, Academia Sinica, 2013, 23 (2), pp.809-828. ⟨10.5705/ss.2011.281⟩. ⟨hal-00638417v3⟩



Record views


Files downloads